I took Claravis (generic of Accutane) for about 5 months. I was taken off because I got TMJ (Temporomandibular joint dysfunction) in my jaw. I have been off of it for about 11 months now. Last month, I was diagnosed with Type 1 Diabetes. After looking over my claravis packaging, I see that high blood sugar is a side effect. I was never told about this, but granted I should have read and done more research. As anyone else developed Type 1 Diabetes after taking this drug? I really only see things about inflammatory bowel disease.
Has anyone developed Type 1 Diabetes after taking Claravis (the generic of Accutane)?
Question posted by Marykate25 on 11 Aug 2013
Last updated on 9 March 2022 by Babartr
I took accutane at 16 years old. I'm 30 now a d looking back I can't believe I was prescribed this poison. I do not trust the medical community anymore. Used accutane for 4 months and suffered multiple health issues, including diabetes. I get severe thirst, frequent urination and have some nerve damage. This drug literally ruined my life. Unbelievable. It was introduced by my older sibling and she does not have any kids either. I believe accutane is the culprit. Also known as ISOTRETINOIN. DO NOT TAKE THIS DRUG. IT WILL CUT YOUR LIFE short in years.
Yes, I got type 1 diabetes short time after taking Accutane, I was an older patient in my mid 30's. The doctors and nurses were surprised I got diabetes as I was older, no family history whatsoever, seemed to come out of the blue. I suspect the Accutane caused it. People know their own bodies. I just recently looked at the side effect's on an old prescription packet -which is why I am here, and could not believe diabetes was listed as a side effect. No doctor mentioned that to me (and I know you should check the side- effects but the list of side effects on the packaging is shockingly long and really a medical professional or nurse should sit down and go through side effects if going to prescribe this drug, rather than leave it up to the patient.) Then when I actually mentioned to my dermatologist I thought the Accutane caused my diabetes they said no Accutane does not cause diabetes...
Do not use this drug it is too strong and the long list of possible side effects are not worth it. I now have incredibly dry skin and lips after taking it, that does not go away, I would give anything to have my oily skin back! Diet should have been the first port of call, rather than this severe drug. Does anyone think there is anything that can be done if someone believes Accutane caused their diabetes or are people just expected to accept it? Many thanks.
I started Accutane mid year 2012. About 5 months later (August of 2012) I quit taking it because I had a pain under my lower ribs on the right hand side. My doctor didn't tell me to quit taking it because my blood work was completely fine... but it was painful and thought that maybe Accutane was causing it. About 6 months later I started to feel very fatigued, but I didn't think much about it. Long story short, 9 months after I quit taking Accutane I was diagnosed with T1D (May of 2013). I don't have any history of T1D in my family. Is this a weird coincidence?
Yes, my husband also developed Type I diabetes shortly after taking accutane in his early twenties. This happened within months. He also had a virus and took antibiotics in that timeframe. While it’s true you have a genetic susceptibility there is an external trigger from what we were told.
Same here - my son 14yo was diagnosed w/ type 1 diabetes 5 months after taking Claravis, that the derm practically pushed down our throats. Tell everyone who will listen not to give to growing children. Worst part is they are monitored by a nurse while on it - not even an MD!
I reported to Ipledge - who knows what they do w/ the info!
Yes, I took Accutane circa 1983-84. Soon after that treatment, I was diagnosed with Type 1 diabetes. It wasn't until recently did I think there could be a connection.
Type 1 usually shows up during childhood or teen years. Regardless, if that med pushed your blood sugars higher, it won't matter as the body was predisposed for the diabetes. However, if you were finally diagnosed, it had little to do with it. Type 2 diabetes can be caused by medication. My medications have me in that group. Diet and carefully controlling blood sugar levels are essential with either. Exercise has to be done to help control weight and symptoms. If overweight, be sure to work with the doctor and a registered dietician to adjust your food portions and choices. This is a livable condition if you are careful. Mary Tyler Moore is in her late seventies, perhaps older, and is a Type 1 diabetic. It can get done.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.